Objective: The primary objective of this article is to provide readers with case reports of drug- or chemical-induced aseptic meningitis (DCAM) described in the medical literature. Background information regarding the classification of DCAM, incidence, proposed mechanisms, associated risk factors, clinical management, and sequelae is presented.
Data sources: A MEDLINE search was used to identify pertinent background literature and case reports of DCAM.
Data extraction: All case reports of DCAM involve anecdotal information. A critical analysis of a causal relationship to the implicated drug or chemical and the appearance of meningeal involvement is presented. Animal data are included when pertinent.
Data synthesis: DCAM is a rare adverse event associated with numerous agents. Patients present with a variety of clinical signs and symptoms and laboratory findings of cerebral spinal fluid, when obtained, vary greatly. Most patients fully recover without sequelae.
Conclusions: Numerous drugs and chemicals have been implicated in the medical literature as producing DCAM. Two proposed mechanisms of DCAM have been theorized: a delayed hypersensitivity-type reaction and direct meningeal irritation. The nonsteroidal antiinflammatory drugs, certain antibiotics, radiographic agents, and muromonab-CD3 have been most frequently implicated. There appears to be an association between the occurrence of the hypersensitivity-type reactions and underlying collagen vascular or rheumatologic disease.